Oklahoma, 2020

Wildfire in Oklahoma, January 8, 2020

January 8, 2020 · NWS OUN · 1 event in 1 county or zone

A wildfire burned roughly 400 acres 5 miles southeast of Ratliff City, with no damage being reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A wildfire burned roughly 400 acres 5 miles southeast of Ratliff City, with no damage being reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 8, 11:38 AM CST, 22 minutes earlier.

Area forecast discussion, Jan 8, 11:38 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1138 AM CST Wed Jan 8 2020

.DISCUSSION...
18Z TAF discussion below.

&&

.AVIATION...
VFR/MVFR ceilings expected this TAF period with MVFR ceilings
beginning tonight. Breezy/gusty winds will continue through
tonight. LLWS is also expected to begin this evening and continue
through the overnight hours in some locations.

&&

.PREV DISCUSSION... /issued 1027 AM CST Wed Jan 8 2020/

UPDATE...
Warm temperatures expected this afternoon with breezy/gusty
southerly winds. The warm temperatures, winds, dry vegetation, and
low RH of 20-30 percent will lead to elevated to near critical
fire weather conditions in some areas this afternoon. One
mitigating factor could be the cirrus clouds moving across the
region. Will keep current configuration of the Red Flag Warning.

PREV DISCUSSION... /issued 514 AM CST Wed Jan 8 2020/

DISCUSSION...
12Z TAF discussion.

AVIATION...
VFR conditions continue today into this evening before MVFR
ceilings develop overnight. Will maintain some LLWS this morning
before surface winds increase later this morning. Gusts over
30kts will likely occur at most sites from mid-morning through the
afternoon hours. Winds will only diminish minimally overnight.

PREV DISCUSSION... /issued 440 AM CST Wed Jan 8 2020/

DISCUSSION...

Fire weather on Wednesday and precipitation chances Wednesday night
through Saturday continue to be the main concern with this forecast.
For Wednesday, surface winds are expected to increase throughout the
day these higher winds are mixed down from the 850mb winds. A cirrus
layer is expected to move into the region which will reduce the
amount of mixing down from 850mb, and is expected to limit the
strength of the winds to below wind advisory criteria. While the
strength of the winds will be reduced, these gusty winds coupled
with widespread RH values below 30% as well as ample fuels will
result in a large area of elevated fire conditions and near-
critical fire conditions in western Oklahoma. Due to this, a Red
Flag Warning has been issued throughout parts of central and
western Oklahoma, as well as western north Texas.

Strong moisture advection will return Wednesday night into Thursday,
mainly in a plume through southern and eastern Oklahoma. A weak
upper-level shortwave moving through the area should provide enough
lift and instability to produce some initial drizzle and showers
Thursday in areas receiving the strongest moisture advection.

The main upper level trough will begin to move through the region on
Friday into Saturday, which will bring widespread precipitation
chances to the area. A recent trend in models runs indicate the
surface boundary will move in coincident with the upper level
trough, which should result in enhanced instability as these move
through the area and a potential for more widespread thunderstorms
Friday. Within smaller areas of higher moisture and instability,
there is a slight potential for severe storms Friday evening,
which is mainly confined to southeastern Oklahoma.

As the colder airmass behind the surface boundary moves into the
area, winter precipitation types will become prevalent Friday
evening into Saturday. As the cold air advection continues into the
area, forecast soundings indicate there will be a brief window for
possible sleet before a full transition over to snow. There is still
some variation between models on the speed and intensity of
precipitation. The GFS suggests a faster exit and mainly keeps the
winter precip accumulation in northern parts of Oklahoma, the ECMWF
is slower and contains higher accumulations in a band through
central Oklahoma, and the NAM which is a happy medium between the
two with higher amounts of snow accumulation primarily in northern
Oklahoma. These trends will be monitored as the upper level trough
begins to move through the Pacific Northwest and is better
sampled Thursday morning.

After the trough exits the region on Saturday, a warming trend will
begin on Sunday with a return to normal temperatures by early next
week.

Zwink

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  61  50  67  51 /   0  10  20  30
Hobart OK         62  49  68  43 /   0  10  10  20
Wichita Falls TX  65  54  71  53 /   0  10  10  40
Gage OK           60  38  61  32 /   0   0   0   0
Ponca City OK     61  49  65  47 /   0   0  20  30
Durant OK         62  49  71  57 /   0  20  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 9 PM CST this evening for OKZ004>024-
     033>038.

TX...Red Flag Warning until 9 PM CST this evening for TXZ083-085.

&&

25/68/25
Hazardous weather outlook, Jan 8, 11:48 AM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1148 AM CST Wed Jan 8 2020

OKZ004>048-050>052-TXZ083>090-091200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1148 AM CST Wed Jan 8 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Strong, gusty south winds and low afternoon humidity will result
in elevated to near critical fire weather today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a chance of thunderstorms, mainly east of I-35 on
Thursday. Thunderstorms will also be possible along and south of
I-44 Friday, with a few storms increasing to severe levels across
southeast Oklahoma late in the day.

.Winter weather...
Light wintry precipitation will be possible Friday night and
Saturday, primarily across northern Oklahoma. Significant impacts
are not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carter

When
January 8, 12:00 PM CST to 9:00 PM CST
Where
Carter forecast zone
Reported by
Park/Forest Service
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872261.